Vitamin D supplements: The bathroom habit that could mean you’ve taken too much

380

Vitamin D is often referred to as the “sunshine vitamin” due to the fact it naturally occurs when the skin reacts to ultraviolet B rays from the sun. However, in the UK during the winter months, these rays lessen meaning people may have to get their daily intake elsewhere.

Vitamin D naturally occurs in a number of foods, with most people getting an adequate amount from their daily diet.

But for people who struggle to get enough into their diet, vitamin D supplements can be a good way to meet the daily recommended amount.

Taking too many of these supplements, however, can have some negative side effects.

According to the NHS: “Children from the age of one year and adults need 10 micrograms of vitamin D a day.

READ MORE: Omicron variant: The ‘initial’ symptom seen in 89% of those infected

The NHS advice adds: “This applies to adults, including pregnant and breastfeeding women and the elderly, and children aged 11 to 17 years.

“Children aged one to 10 years should not have more than 50 micrograms (2,000 IU) a day. Infants under 12 months should not have more than 25 micrograms (1,000 IU) a day.”

Among the many side effects, people who have taken too much vitamin D may notice a change in how frequently they need the toilet.

Vitamin D helps your body absorb calcium from the food you eat.

However, taking too much vitamin D can see blood calcium soar to dangerously high levels, known as hypercalcemia.

One sign of hypercalcemia is the need to urinate more often and urgently than usual.

The normal range of blood calcium is 8.5–10.2 mg/dl (2.1–2.5 mmol/l).

In one study, two men took improperly labelled vitamin D supplements, leading to blood calcium levels of 13.2–15 mg/dl (3.3–3.7 mmol/l).

Following this, it took a year for their levels to return to normal after they stopped taking the supplements.

Other symptoms of hypercalcemia can include digestive problems, such as vomiting, nausea and stomach pain.

People who have taken too many vitamin D supplements may feel fatigued, dizzy, confused or have excessive thirst.

People who think they may need to take vitamin D supplements are advised to speak with their doctor before beginning.

Published at Sun, 12 Dec 2021 16:27:00 +0000

Vitamin D supplements: The bathroom habit that could mean you’ve taken too much